Advil causing migraines?

RATE

Home Forums Medications & Prescription Treatment Advil causing migraines?

  • Author
    Posts
  • #61012

    tammay
    Participant

    Hi Everyone!
    I’ve suffered from migraines since I started college. At the beginning of this year, I decided to change my eating and exercise habits. I became vegan, upped my fruits and veggies, and worked on my binge eating issues, as well as upped my exercise a little (though not as much as I would like – still working on that).

    For the most part, since then, I have gone from having 2-3 day migraines every 2-3 weeks to having almost none. I did have one migraine for a day and a half a few weeks ago, mainly because of TOM (which I expected). But other than that, I’ve been very pleased that my new habits have cut out my migraines.

    However, I’ve been having a really weird thing going on in the last few days. The weather here in my part of Texas has been very up and down (in the 70’s for a few days, then way down to 30’s or 40’s, then back up to 70’s). This has caused me to have some sinus headache pain (though not migraines).

    The pattern in the last two days has been like this:
    I developed the sinus headache during the morning. At about 2 or 3 p.m., I took two Advil gel caps. That made the sinus headache go away for about half an hour and then suddenly the headache is back and starts to turn into a migraine. By about 5, I am in migraine mode. Then, I go to take a nap for a few hours and when I wake up, no more migraine.

    It’s really weird because my migraine pattern has usually been that if I develop a migraine during the day, it hangs around the rest of the day and I go to sleep with it. It might go away by morning but usually it doesn’t.

    So it makes me think that maybe it’s the Advil that is actually causing me to have a rebound migraine and the migraine goes away once the Advil wears off.

    Obviously, I’m going to stay away from the Advil when I have the sinus headache (since it’s not excruciating pain that is debilitating – it’s just annoying). I’d rather have that than the migraine. But it’s just really odd that this is happening.

    Thoughts?

    Tam

  • #61219

    Hi rotemmay,

    It sounds like you’ve done a great job making lifestyle changes to help reduce your migraine frequency and severity – good for you! It’s not easy revamping your entire life.

    But…..taking Advil and other pain relievers, and/or migraine medications, on a daily or near daily basis can create an addition problem for some of us. Here’s what happens – when we have an attack we take pain relievers and/or migraine medications to get rid of our pain – makes sense right? However, if we take these medications more than two to three days a week we can end up having medication overuse headache or moh. Moh was formerly called rebound and if we are in an moh cycle our migraines will be more difficult to treat and we can end up in a daily cycle of pain that too is hard to break. I can share information with you on this topic here; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    A word about ‘sinus headache’ if I may. Many times when having sinus pain we think its a sinus issue. But it really may be a migraine. Facial pain, tearing eyes, pressure in our cheeks, and nasal congestion can all be symptoms of a migraine attack. Here is more information on this; https://migraine.com/blog/facial-pain-explained/ andhttps://migraine.com/blog/sinus-headache-or-migraine/.

    Let me know what you think.
    Nancy

  • #64562

    Anonymous

    This is my first post. I have been having Botox treatments for about two years now and they are no longer effective. I take Lorazepam at night to help me sleep and I also take Lisinopryl 10mg/day. When I have a migraine, I take naratryptan and 800mg Advil. However, I have migraines 3-5 days/week. My doctor told me that I was taking the naratryptan/Advil too often and I have MOH. So, I’ve gone for an entire week with no medicine (except for the daily meds). My question is, how long do i need to go without migraine abortive med before my system is “clean” and I can begin taking them (safely) again? Days? Weeks? Months? My migraines have not been reduced in number or severity during this week without the abortive meds.

    Thank you to anyone who has thoughts on this matter!

You must be a member to reply to this topic. Register Now!
Already a member? Log in now to reply to this topic.

advertisement